Almost new diagnosis and recent attack

Hi All,

I've been reading through the forum and you all seem to be really helpful, so I thought I'd ask for a bit of advice

I was diagnosed as a toddler and suffered all the way through childhood, but in my early-mid 20s my symptoms disappeared (I'm 33 now). I suffer with hayfever and I would occasionally get wheezy with that. I've been getting exercised educed symptoms for about 3 months and the doc put ne on beclometasone about a month a go.

Everything seemed fine (although the more I read, I realise I missed a lot of early warning signs) until Saturday when I had an attack when out running. I really scared myself as I was getting worse and couldn't get my breath at all, but I managed to get it under control with my reliever. I didn't realise at the time that the attack was still going on and ended up in casualty a couple of hours later. I had a couple of nebuliser treatments and some steroids, they managed to get me undercontrol and I went home that night with a 5 day course of prednisolone

I'm not sure what to do now, my peak flows are up and down throughout the day, as are my symptoms. I'm taking my reliever about every 4 hours I have no idea what my PF should be as I only got one in A&E. I'm not sleeping and I haven't been in work today or yesterday. I had another attack last night, which I managed to control (it took 10 puffs and 45 minutes), but I was really close to going back to a&e

I went to the asthma nurse this morning who upped me to a fostair inhaler and recommended taking the rest of the week off (I'm lucky I have a very understanding boss) and said that the steroids should kick in by the end of the week

I'm just a bit unsure what to do now, if I wait it out will the steroids kick in? What are other peoples experiences? At what point do people go get emergency help? Wiill I have to wait for weeks for the new inhalers to work? Do you get to the point where you just carry on even with symptoms?

I'm sorry for all of the questions, but I'm so confused, any advice would be really helpful.

Also, is it normal to feel completely wiped out after an attack? I'm struggling to get up the stairs at some points!

Thanks so much in advance

Becs

2 Replies

oldestnewest
  • Hi Becs,

    firstly - I'm in the middle of a horrible exacerbation having been basically stable for over a year, and I think it's to do with that hurricane that just ploughed through - our dog is really struggling with hayfever too and I don't think she's even read the weather report. So... hopefully that was your trigger and hopefully it won't happen again for ages!

    Yes, it's normal to feel exhausted. But generally the steroids will be doing a lot within 24 - 72 hours, so if you are on, say, 40mg pred, and you haven't really had much improvement since Sunday then you've probably already had the 'fast progress' bit and from here it will be little-by-little.

    The fostair will start working at least a little bit straight away - though it'll take around a week to be really in your system at full strength.

    In terms of when to go for emergency help, the rule of thumb I have been taught is that you seek help either using specific thresholds, or when something is not 'normal for you'. This means that if you're not used to having severe attacks, you would go in much sooner than someone who has had lots of severe attacks in the past but knows from experience that they may well recover without the need of A&E, because the pattern is still 'normal for them'. Your asthma nurse will probably eventually do a written asthma plan with you, but for now you should ring your GP practice and ask either GP or asthma nurse to give you a ring back today and give you a set of guidelines.

    The main rule is not to take risks - for some of us taking the reliever every 4 hours is a normal (or even good) day, but it isn't normal for you, and the risk is that you may be someone who deteriorates quickly beyond a certain point, and you don't know that yet. Don't worry too much about the absolute numbers on your peak flow meter yet, as you don't know what your best / healthy readings are. The main thing is whether it is steady or going up or down, and what you are returning to when you have your reliever. If the number that you get about 15-20 minutes after taking your reliever starts to drop then that's a sign that you're not recovering quite as well - which could be due to tiredness or due one of the 3S's (swelling, spasm, sputum!) getting worse. Are you taking your reliever through a spacer? You can take 6-10 puffs at a time if you need to, but if you have to do this more than a couple of times I think you should be seeking urgent help because it's a big clue that you are deteriorating.

    Yes, some people do carry on with symptoms, but it's not always a good idea. In particular, high dose steroids like prednisolone can give you a sense of wellbeing - which can make you want to 'do' things, and feel inappropriately 'ok' in yourself, even when your symptoms are getting worse. That's why objective measures like your peak flow are quite useful - but also quality of sleep is a good sign. If you can sleep undisturbed for a couple of hours at a time then that's a good sign... if you're unable to maintain sleep then that's a bad sign - especially if you are waking with acute attacks (rather than just steroid insomnia).

    I hope you feel better soon. Don't be afraid to ask for help / guidance - sadly people do get very unwell very quickly sometimes, and that's what A&E is there for... the new Drs have just started last Wednesday so there should be juniors in A&E who need the experience of managing asthma at various different levels - consider yourself to be helping to train them!

    Cx

  • Hi C,

    Thanks so much, that's really reassuring. I don't have a spacer and my reliever is working most of the time with a corresponding rise in PF (last night was the exception). it does drop again after a couple of hours. I think I'll just err on the side of caution if it gets bad again

    My sleep has been pretty poor. Saturday and Sunday I think it was the steroids, but last night I was definitely wheezing and coughing. You're right about the pred though, I feel so alert, but if I start doing something I'm worn out straight away.

    Thanks again, your post has been really helpful. There seems to be a lot on unknowns, but I guess its so variable in each individual. I got a bit of a shock that it happened I suppose. I didn't realise it could come back so quickly out of the blue,

    Becs x

You may also like...